This case involves a female patient who underwent a total knee replacement. After surgery, the patient was not given Coumadin, and instead received aspirin in order to prevent excess clotting. While in the hospital, she developed tachycardia and shortness of breath. Despite these symptoms, which eventually subsided, the patient was discharged from the hospital. After her symptoms returned shortly after discharge, she was admitted to another hospital where he was diagnosed with a pulmonary embolus. She was treated with Xarelto and had to remain hospitalized for an extended period of time, thereby hindering her ability to recover from his original surgery. Later on, the patient consulted with several specialists who recommended a revision of the knee replacement.
Expert Witness Response E-017776
I perform total knee replacements on a weekly basis. I have published and lectured extensively on this subject. After this kind of surgery a patient should always receive deep vein thrombosis prophylaxis. The fact that the patient was given aspirin instead of something else can be due to a number of surgical or patient related factors, however her symptoms before discharge should have been cause for concern. The complication of pulmonary embolus and the patient’s subsequent prolonged hospitalization could have impeded the rehabilitation and recovery process. An incomplete rehabilitation and recovery process can require a patient to undergo additional surgical interventions for their knee, as appears to have happened in this case.
Contact this expert witness